MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSPHERE XL 6MMX20CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSPHERE XL 6MMX20CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number SSR100620-20
Medical Device Problem Codes Fracture (1260); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.[conclusion]: the healthcare professional reported that during the procedure the pusher wire of the 6mm x 20cm micrusphere xl 10 stretch resistant coil (ssr10062020 / k10209) would not advance through the rotating hemostasis valve (rhv) into the hub of the concomitant microcatheter (brand unknown).The introducer sheath was inserted into the hub of the microcatheter correctly.As the physician was pushing the coil forward, the wire herniated through the introducer sheath.The coil was removed from the rhv and another coil of different size and type was used without any significant difficulty.The position of the microcatheter remained inside the aneurysm.The same microcatheter was used during the entire case.There was no report of any negative patient outcome and there was no significant delay in the aneurysm treatment procedure.Additional information was received indicating that the cause of the resistance was not known.The complaint device did not appear to have damage when it was removed from the package.There was nothing noted to be obstructing the microcatheter.Prior to the issue encountered with the complaint coil, two other coils (a 6mmx12cm micrusphere xl 10 stretch resistant coil and a 6mm x 15cm cashmere 14 stretch resistant coil) were successfully used with the microcatheter.Continuous flush was maintained through the microcatheter.The introducer was not flushed until liquid was visible at the distal end of the slit in the clear tube.The tip of the introducer was firmly installed into the hub of the microcatheter and locked with the rhv during the coil advancement.Excessive force was not applied.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 6mm x 20cm micrusphere xl 10 stretch resistant coil was returned contained in a pouch.Visual inspection was performed.The device positioning unit (dpu) was observed with several kinked areas and protruding from the introducer.No damage was observed on the introducer.The returned device underwent a microscopic inspection.The embolic coil was observed stretched in several areas, broken, and protruding from the introducer.No other damages were observed.Functional evaluation was precluded due to the condition of the device.The dpu was kinked in several areas, protruding from the introducer.The embolic coil was stretched and broken.A review of manufacturing documentation associated with this lot (k10209) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint documented that during the procedure, the pusher wire on the complaint coil could not advance through the rhv into the hub.As the physician pushed the coil forward, the wire herniated through the introducer sheath.The issue was confirmed.Based on the visual and microscopic inspection performed, the dpu was kinked in several areas and was protruding from the introducer.Coils can become stretched and broken during use.These are known potential issues associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issue from occurring.Stretching can occur during procedure handling where force may have been inadvertently applied.The stretched and broken condition of the embolic coil was not originally reported with the complaint.The exact cause of the observed conditions could not be conclusively determined; however, they may have been the results of inadvertently applied force when the physician was pushing the coil forward.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 6mm x 20cm micrusphere xl 10 stretch resistant coil left the manufacturing facility with the embolic coil stretched in several areas and broken.It was also indicated in the complaint that the complaint device did not appear to have damage when it was removed from the package.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the stretched condition observed on the returned coil was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the procedure the pusher wire of the 6mm x 20cm micrusphere xl 10 stretch resistant coil (ssr10062020 / k10209) would not advance through the rotating hemostasis valve (rhv) into the hub of the concomitant microcatheter (brand unknown).The introducer sheath was inserted into the hub of the microcatheter correctly.As the physician was pushing the coil forward, the wire herniated through the introducer sheath.The coil was removed from the rhv and another coil of different size and type was used without any significant difficulty.The position of the microcatheter remained inside the aneurysm.The same microcatheter was used during the entire case.There was no report of any negative patient outcome and there was no significant delay in the aneurysm treatment procedure.Additional information was received indicating that the cause of the resistance was not known.The complaint device did not appear to have damage when it was removed from the package.There was nothing noted to be obstructing the microcatheter.Prior to the issue encountered with the complaint coil, two other coils (a 6mmx12cm micrusphere xl 10 stretch resistant coil and a 6mm x 15cm cashmere 14 stretch resistant coil) were successfully used with the microcatheter.Continuous flush was maintained through the microcatheter.The introducer was not flushed until liquid was visible at the distal end of the slit in the clear tube.The tip of the introducer was firmly installed into the hub of the microcatheter, and locked with the rhv during the coil advancement.Excessive force was not applied.The complaint device was returned for evaluation.During the visual / microscopic inspection, the embolic coil was observed to be protruding from the introducer in stretched and broken condition.Based on the product analysis on 11/20/2020, this event has been deemed mdr reportable as a malfunction.

Brand Name
MICRUSPHERE XL 6MMX20CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key10880756
Report Number3008114965-2020-00536
Device Sequence Number14176851
Product Code KRD
UDI-Device Identifier00878528009955
UDI-Public00878528009955
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K032872
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberSSR100620-20
Device Catalogue NumberSSR10062020
Device Lot NumberK10209
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/20/2020
Initial Report FDA Received Date11/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1